Hail, Moore
- When
- April 30, 2:45 PM EST
- Where
- Moore County, Eagle Spgs
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.300, -79.667
7 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 30, 12:45 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 145 PM EDT WED APR 30 2003 TONIGHT...SURFACE ANALYSIS INDICATES A BOUNDARY LOCATED EAST TO WEST ACROSS THE MIDDLE OF THE STATE...AND GOOD CONVERGENCE OVER THE PIEDMONT. BEST CHANCES OF CONVECTION INTO THE EVENING WILL BE IN THE WESTERN PIEDMONT WHERE GOES SOUNDER LI IS SHOWING THE MOST UNSTABLE AIR (-4) AND THE FLOW IS UPSLOPE. EXPECT THAT ENOUGH ENERGY WILL BE AVAILABLE FOR A FEW SEVERE STORMS WITH HAIL BEING THE MAIN THREAT. VERTICAL WIND FIELD IS UNIDIRECTIONAL AND RELATIVELY LIGHT SO STORMS WILL BE OF THE PULSE VARIETY. WEAK 850-700MB ANTICYCLONIC FLOW NEAR THE COAST WILL LIKELY LIMIT THE EASTERN SECTIONS TO WIDELY SCATTERED CONVECTION AT BEST. THURSDAY...THE 850-700 RIDGE OFF THE COAST WILL EXTEND OVER THE AREA...AND A VORT MAX WILL PASS TO OUR SOUTH. CONVECTION ASSOCIATED WITH THE VORT TO OUR SOUTH WILL ROB OUR SOUTHERLY FLOW OF MOISTURE AND STABILIZE THE ATMOSPHERE BY MIDLEVEL WARMING. UPPER LEVEL FLOW IS ALSO CONFLUENT THURSDAY...AND WE WILL BE ON THE SUBSIDENCE SIDE OF A SUBTROPICAL JET STREAK. THUS WILL KEEP POPS OUT OF THURSDAY. GFS BRINGS THE OFFSHORE LOW CLOSE TO THE COAST THURSDAY NIGHT AND SHOWS LIKELY POPS EAST...BUT IT APPEARS TO HAVE CONVECTIVE FEEDBACK PROBLEMS SO PREFER THE ETA WHICH KEEPS THE LOW FARTHER EAST. WILL ALSO LEAN TOWARD WARMER GUIDANCE TEMPS IN THE LOWER 80S...WHICH ARE SUPPORTED BY ETA LOW LEVEL THICKNESS. FRIDAY THROUGH SATURDAY...A COLD FRONT AND A WEAK SHORTWAVE TROUGH WILL APPROACH FROM THE WEST...BRINGING ANOTHER CHANCE OF SHOWERS LATE IN THE DAY AND INTO THE NIGHT. POPS WILL BE LOW HOWEVER AS THE AMOUNT OF AVAILABLE MOISTURE MAY BE LIMITED BY THE CYCLONE OFFSHORE AND A WESTERLY 850MB FLOW. GFS TAKES THE SURFACE FRONT THROUGH THE AREA AROUND 12Z SATURDAY AND THE 850 TROUGH THROUGH AROUND 18Z...SO WILL KEEP POPS IN FOR SATURDAY AND LIMIT TO THE MORNING. CURRENT FORECAST DOES NOT MENTION THUNDER SATURDAY...AND THIS WILL BE LEFT AS IS DUE TO LACK OF CONVINCING EVIDENCE TO CHANGE IT. SUNDAY THROUGH WEDNESDAY...MODELS ARE COMING INTO BETTER AGREEMENT IN PLACING A SHORTWAVE TROUGH AND SURFACE FRONT NEAR THE MOUNTAINS EARLY TUESDAY...WHICH THE MRF BRINGS ACROSS THE AREA TUESDAY AFTERNOON. AN INCREASINGLY SOUTHERLY FLOW WILL WARM TEMPS TO MID/UPPER 70S ON MONDAY AND TUESDAY...AND TRANSPORT DEEPER MOISTURE INTO THE AREA TUESDAY. A CHANCE OF SHOWERS AND TSTMS WILL BE ADDED FOR TUESDAY. LITTLE CHANGES TO THE REST OF THE EXTENDED PERIOD. .RAH...NONE. DGS
NCZ007>011-022>028-038>043-073>078-083>086-088-089-011030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 530 AM EDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY OUTSIDE OF THE DANGERS POSED BY LIGHTNING AND LOCALIZED STRONG WIND GUSTS FROM SCATTERED THUNDERSTORMS TODAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The Raleigh/Durham radar (KRAX), 114 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
7 hail, 1 lightning. Local standard time, as filed.
Lightning struck a house, starting a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348287, 5348288, 5348294, 5348289, 5348290, 5348291, 5348292, 5348293.